Oklahoma, 2009

Hail and Damaging Winds in Oklahoma, May 15, 2009

May 15, 2009 · NWS OUN · 18 events in 12 counties and zones

A cold front moved into northern Oklahoma during the afternoon hours of the 15th, with very unstable air located ahead of it. Conditions were very favorable for severe thunderstorm development, with individual storms congealing into a solid line by early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A cold front moved into northern Oklahoma during the afternoon hours of the 15th, with very unstable air located ahead of it. Conditions were very favorable for severe thunderstorm development, with individual storms congealing into a solid line by early evening. Strong winds to 70 mph and quarter size hail were reported with the thunderstorms as they moved southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 15, 1:35 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 15, 1:35 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT FRI MAY 15 2009

.DISCUSSION...
LAPS ANALYSIS INDICATES INSTABILITY AXIS EXTENDS FROM SOUTHWEST
OKLAHOMA INTO NORTH CENTRAL OKLAHOMA (3500-4000J/KG) WITH AT
LEAST 25J/KG OF INHIBITION. CU FIELD BECOMING BETTER DEFINED WITH
COLD FRONT IN OK PANHANDLE/KANSAS AND MODELS CONTINUE TO INDICATE
STORMS WILL FORM WITHIN THE NEXT 1-2 HOURS ACROSS/NEAR NW OK. MAY
HAVE A 2 TO 4 HOUR PERIOD WHERE STORMS MAY REMAIN
ISOLATED...SCATTERED BEFORE FORWARD PROPAGATING MCS DEVELOPS
DURING THE EARLY/MID EVENING HOURS.

LOCALLY HEAVY RAINFALL CAUSING FLOODING ISSUES WILL LIKELY OCCUR
ON A LOCAL SCALE. FOR NOW WILL NOT ISSUE A FLASH FLOOD WATCH.  EXPECT
MODELS ARE NOT PROPAGATING MCS FAST ENOUGH SO HAVE CUT BACK ON POPS
SATURDAY MORNING/AFTERNOON.

AFTER CONVECTION TONIGHT INTO SATURDAY...APPEARS SOUTHERN PLAINS WILL
HAVE AN EXTENDED DRY PERIOD (SUNDAY INTO MID/LATE NEXT WEEK).
COOL DRY AIRMASS WILL PREVAIL BEHIND COLD FRONT INTO AT LEAST
SUNDAY WITH A WARMING TREND BEGINNING NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  59  70  47  72 /  70  30   0   0
HOBART OK         59  70  45  74 /  70  30   0   0
WICHITA FALLS TX  67  71  48  72 /  70  50   0   0
GAGE OK           56  66  44  76 /  40  20   0   0
PONCA CITY OK     59  70  46  71 /  70  20   0   0
DURANT OK         69  70  50  71 /  60  60  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

SIX
Hazardous weather outlook, May 15, 10:45 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI MAY 15 2009

OKZ004>048-050>052-TXZ083>090-161200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
THE SLIGHT RISK AREA IS ALONG AND NORTHWEST OF A LINE FROM COALGATE
TO MARIETTA... INCLUDING ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM LATE THIS
AFTERNOON THROUGH EARLY SATURDAY MORNING.

IMPACTS...
LARGE HAIL UP TO TENNIS BALL SIZE AND WIND GUSTS TO 70 MPH WILL
BE POSSIBLE... ALONG WITH THE CHANCE OF ISOLATED TORNADOES.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM LATE THIS
AFTERNOON UNTIL EARLY SATURDAY MORNING.

DISCUSSION...

THUNDERSTORM CHANCES WILL INCREASE LATE THIS AFTERNOON AND THIS
EVENING... ESPECIALLY ACROSS NORTHWEST OKLAHOMA AS A COLD FRONT
MOVES INTO THE AREA FROM KANSAS. ADDITIONAL THUNDERSTORM DEVELOPMENT
IS EXPECTED BY MID TO LATE AFTERNOON ALONG A DRY LINE ACROSS THE
EASTERN TEXAS PANHANDLE. INSTABILITY AND WIND SHEAR WILL BE
SUFFICIENT FOR SEVERE THUNDERSTORMS. LARGE HAIL AND STRONG
STRAIGHT-LINE WINDS WILL BE POSSIBLE ALONG WITH THE CHANCE OF
ISOLATED TORNADOES. THUNDERSTORMS WILL LIKELY DEVELOP INTO A STORM
COMPLEX THIS EVENING AND MOVE SOUTH AND SOUTHEAST THROUGH OKLAHOMA
AND INTO NORTH TEXAS DURING THE EVENING AND OVERNIGHT HOURS WITH AN
INCREASING CHANCE OF STRONG AND DAMAGING WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
IN ADDITION TO THE SEVERE WEATHER POSSIBILITY... THUNDERSTORMS WILL
ALSO CREATE AREAS OF LOCALLY HEAVY RAINFALL. WITH SATURATED GROUNDS
IN SOME AREAS DUE TO RECENT RAINFALL... ANY LOCALIZED HEAVY RAIN CAN
QUICKLY PRODUCE FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THE COMPLEX OF THUNDERSTORMS THAT IS EXPECTED TO DEVELOP OVERNIGHT
FRIDAY NIGHT MAY STILL BE AFFECTING PORTIONS OF OKLAHOMA AND NORTH
TEXAS AFTER SUNRISE SATURDAY MORNING AND PERSIST INTO SATURDAY
AFTERNOON AND EVENING. INSTABILITY WILL DECREASE AS THE COLD FRONT
MOVES OUT OF THE AREA REDUCING THE CHANCES OF SEVERE WEATHER...
ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM CAN NOT BE DISCOUNTED.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL... ASSOCIATED WITH THE COMPLEX OF STORMS... WILL
CONTINUE TO BE POSSIBLE SATURDAY ACROSS PORTIONS OF SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
SATURDAY.

30

In the hours before

Local storm report, May 15, 9:40 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1040 AM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TORNADO          6 E LAMONT              36.69N 97.45W
05/13/2009                   KAY                OK   BROADCAST MEDIA

            TORNADO DEVELOPED OVER OPEN COUNTRY AND MOVED VERY
            LITTLE. NO DAMAGE REPORTED. PRELIMINARY RATING EF0.

0700 PM     TORNADO          1 E FAY                 35.82N 98.63W
05/13/2009                   BLAINE             OK   NWS EMPLOYEE

            BRIEF LANDSPOUT TORNADO OCCURRED IN OPEN FIELD. NO DAMAGE
            WAS REPORTED. THIS TORNADO IS RATED EF0.

0720 PM     TORNADO          2 S BILLINGS            36.50N 97.44W
05/13/2009                   NOBLE              OK   EMERGENCY MNGR

            RADAR DATA AND DAMAGE REPORTS INDICATE THE TORNADO
            DEVELOPED ABOUT 2 MILES SOUTH OF BILLINGS AND MOVED EAST
            SOUTHEAST. TREES AND POWER LINES WERE DAMAGED.
            PRELIMINARY RATING IS EF1.

0922 PM     TORNADO          ANADARKO                35.07N 98.24W
05/13/2009                   CADDO              OK   EMERGENCY MNGR

            THE TORNADO DEVELOPED NEAR GRACEMONT AND MOVED SOUTH
            ALONG HIGHWAY 281...EVENTUALLY AFFECTING THE SOUTHEASTERN
            SIDE OF ANADARKO. THE PRELIMINARY RATING IS EF2 BASED ON
            DAMAGE TO HOMES ON THE SOUTHEAST SIDE OF ANADARKO. OTHER
            WIDESPREAD WIND DAMAGE IN ANADARKO WAS LIKELY RESULT OF
            REAR FLANK DOWNDRAFT WINDS.

1041 PM     TORNADO          3 NW STANLEY DRAPER LAK 35.36N 97.39W
05/13/2009                   CLEVELAND          OK   EMERGENCY MNGR

            THIS TORNADO DEVELOPED ON THE NORTHWEST SIDE OF THE LAKE
            AND MOVED SOUTH SOUTHEAST ALONG THE WESTERN SHORE OF THE
            LAKE. THE PRELIMINARY RATING IS EF0.

&&

SMITH
Special weather statement, May 15, 3:00 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
400 PM CDT FRI MAY 15 2009

OKZ004-005-009-010-152115-
WOODWARD OK-HARPER OK-WOODS OK-ELLIS OK-
400 PM CDT FRI MAY 15 2009

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ELLIS...HARPER...WOODS AND
WOODWARD COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 11 MILES NORTH OF
SELMAN TO CATESBY AT 400 PM CDT...MOVING EAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN ELLIS...HARPER...WOODS AND WOODWARD COUNTIES SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT
FOR THREATENING WEATHER CONDITIONS.

30

The radar

The Dodge City radar (KDDC), 124 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

9 hail, 9 thunderstorm wind. Local standard time, as filed.

Hail, Harper

When
May 15, 3:15 PM CST
Where
Harper County, 3 mi N of May
Measured
0.88 in hail
Reported by
Public
Coordinates
36.663, -99.750

Thunderstorm Wind, Kay

When
May 15, 3:15 PM CST
Where
Kay County, 4.47 mi NW of Blackwell
Measured
52 kt (60 mph) measured gust
Reported by
Amateur Radio
Coordinates
36.839, -97.344

The wind gust was measured on Interstate 35.

Hail, Woods

When
May 15, 3:33 PM CST
Where
Woods County, 15.75 mi NW of Camp Houston
Measured
1 in hail
Reported by
Public
Coordinates
36.980, -99.310

Thunderstorm Wind, Kay

When
May 15, 6:30 PM CST
Where
Kay County, 3.82 mi WNW of Blackwell
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.822, -97.343

The wind gust was estimated on Interstate 35.

Thunderstorm Wind, Custer

When
May 15, 6:40 PM CST
Where
Custer County, 5 mi SW of Butler
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.589, -99.253

Thunderstorm Wind, Kay

When
May 15, 6:43 PM CST
Where
Kay County, 2 mi NNW of Blackwell
Measured
61 kt (70 mph) measured gust
Reported by
Public
Coordinates
36.827, -97.294

Thunderstorm Wind, Washita

When
May 15, 7:05 PM CST
Where
Washita County, 4 mi WNW of Bessie
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
35.402, -99.056

Thunderstorm Wind, Kay

When
May 15, 7:11 PM CST
Where
Kay County, 1 mi ENE of Ponca City
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.706, -97.063

A large tree was blown down onto a road.

Thunderstorm Wind, Kay

When
May 15, 7:20 PM CST
Where
Kay County, 1 mi E of Ponca City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.700, -97.062

No damage was reported by the spotter.

Thunderstorm Wind, Harmon

When
May 15, 7:35 PM CST
Where
Harmon County, 3.25 mi SSE of Mc Queen
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.630, -99.670

No damage was reported with the wind gust.

Hail, Logan

When
May 15, 8:10 PM CST
Where
Logan County, Cimarron City
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.890, -97.600

Hail, Kiowa

When
May 15, 8:40 PM CST
Where
Kiowa County, 2.15 mi SSE of Cold Springs
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.770, -98.990

Hail, Canadian

When
May 15, 9:12 PM CST
Where
Canadian County, El Reno
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
35.530, -97.960

Hail, Oklahoma

When
May 15, 9:20 PM CST
Where
Oklahoma County, 1.12 mi SE of Del City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.441, -97.424

The hail was reported near Sooner Road and 23rd Street SE.

Hail, Cleveland

When
May 15, 9:25 PM CST
Where
Cleveland County, Moore
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.340, -97.490

Hail, Oklahoma

When
May 15, 9:29 PM CST
Where
Oklahoma County, 2.88 mi NNW of Oklahoma City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
35.507, -97.534

The hail was reported at NW 35th Street and Classen Boulevard.

Hail, Cleveland

When
May 15, 9:31 PM CST
Where
Cleveland County, 0.96 mi NE of Moore
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.349, -97.477

The hail was reported at NE 12TH Street and Eastern Avenue.

Thunderstorm Wind, McClain

When
May 15, 9:45 PM CST
Where
McClain County, Purcell
Measured
61 kt (70 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
35.010, -97.370

Trees were blown down, a flag pole was bent, and minor roof damage was reported to a residence on Highway 74 in Purcell. Monetary damage estimates were not available.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175604, 175605, 175607, 175608, 175609, 175610, 175612, 175613, 175614, 175617, 175618, 175621, 175622, 175623, 175624, 175625, 175626, 175627.